Tornado, Benton
- When
- April 13, 6:50 PM CST to 6:58 PM CST
- Where
- Benton County, 3 mi SE of Van Horne
- Rating
- F0
- Path length
- 4.8 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.983, -92.050
Rated high F0
Tornado began 3 miles southeast of Van Horne at 1850 CST and continued east along county road W14 and dissipated south of Newhall at 1858 CST. The Newhall fire department observed the tornado crossing highway 287 south of town at 1857 CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Tornado began 3 miles southeast of Van Horne at 1850 CST and continued east along county road W14 and dissipated south of Newhall at 1858 CST. The Newhall fire department observed the tornado crossing highway 287 south of town at 1857 CST. Four power poles were snapped and fences were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 13, 4:42 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 542 PM CDT THU APR 13 2006 .UPDATE... THUNDERSTORMS HAVE INITIATED OVER CENTRAL IOWA IN THE LAST 30 MINUTES...AND THIS IS A FAVORABLE LOCATION FOR STRONG TO SEVERE THUNDERSTORMS TO MOVE INTO OUR CWA. A SEVERE THUNDERSTORM WATCH AS BEEN ISSUED TIL MIDNIGHT...AREAS NORTH OF HIGHWAY 78 IN IOWA...AND FOR MERCER AND ROCK ISLAND IN ILLINOIS. THE MAIN THREAT SHOULD BE LARGE HAIL AND VERY STRONG WINDS UP TO 80 MPH. SOME SUPERCELLS WILL BE POSSIBLE AS WELL...MAINLY IN EASTERN IOWA EARLY THIS EVENING. ERVIN && .SYNOPSIS... A COLD FRONT WILL SLOWLY SAG SOUTH TONIGHT AND STALL ACROSS THE REGION FOR THE NEXT THREE DAYS. A SERIES OF LOW PRESSURE SYSTEMS ARE FORECAST TO TRACK ALONG THE FRONT BRINGING SEVERAL ROUNDS OF RAIN TO THE AREA. && .DISCUSSION... MOISTURE IS SLOWLY MOVING INTO THE REGION ALBEIT SLOWER THAN WHAT THE MODELS HAVE BEEN INDICATING. NEW 18Z SOUNDING STILL HAS A MINIMAL CAP ON IT. THIS CAP ALONG WITH VERY LIMITED MOISTURE HAS PRECLUDED CONVECTION FROM DEVELOPING. CONVECTION SHOULD DEVELOP FAIRLY QUICKLY THIS EVENING WITH IT TRANSFORMING INTO AN MCS THAT EXITS THE AREA AROUND DAWN FRIDAY. MCS IN TURN WILL HELP PUSH THE COLD FRONT SOUTH TO THE IA/MO BORDER WITH THE NEXT WAVE ARRIVING FRIDAY AFTERNOON. THE WAVE ON FRIDAY SHOULD INITIATE CONVECTION DURING THE AFTERNOON/EVENING WITH DRY EASTERLY FLOW SETTING UP BY SATURDAY MORNING. STALLED FRONT TO RETURN SATURDAY NIGHT/SUNDAY AND THIS COULD GET INTERESTING IF THE MODELS ARE CORRECT. POTENTIAL IS THERE FOR A MODERATE TO POSSIBLY HEAVY RAIN EVENT OVER ABOUT THE NORTH HALF OF THE CWFA. AFTER A QUIET MONDAY THROUGH TUESDAY MORNING...THE NEXT WAVE ARRIVES TUESDAY AFTERNOON INTO WEDNESDAY BRINGING ANOTHER ROUND OF PRECIP TO THE AREA. WEDNESDAY NIGHT AND THURSDAY LOOK DRY ATTM. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT NORTH OF HIGHWAY 78. IL...SEVERE THUNDERSTORM WATCH TIL MIDNIGHT ROCK ISLAND AND MERCER. MO...NONE. ERVIN/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT THU APR 13 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 155 PM CDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ENTIRE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS...FOR MAINLY THIS EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP TOWARD EVENING OVER SOUTHERN MINNESOTA AND PORTIONS OF NORTH CENTRAL AND NORTHEAST IOWA. THESE STORMS MAY THEN DEVELOP INTO A COMPLEX AND MOVE QUICKLY SOUTHEAST ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS TONIGHT BETWEEN 7 PM AND 1 AM. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. SECONDARY THREATS WILL BE LARGE HAIL AND HEAVY RAIN. THE PORTION OF THE OUTLOOK AREA MOST AT RISK IS GENERALLY NORTHEAST OF A LINE FROM WASHINGTON IOWA...TO MONMOUTH ILLINOIS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED RISK FOR SEVERE WEATHER ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY THROUGH SATURDAY NIGHT AS A STRONG FRONT LINGERS IN THE REGION. ON FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR AREAS SOUTH OF INTERSTATE 80 IN THE AFTERNOON AND EVENING. THE AREA OF MAIN CONCERN WILL BE NEAR A STALLED FRONTAL WEST TO EAST BOUNDARY IN THE VICINITY OF SOUTHEAST IOWA...NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS. CONDITIONS IN THIS AREA MAY BE FAVORABLE FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE SATURDAY INTO SATURDAY NIGHT ACROSS THE ENTIRE OUTLOOK AREA AS A STRONG UPPER LEVEL SYSTEM MOVES THROUGH THE REGION. SUPERCELL THUNDERSTORMS WILL BE POSSIBLE AS A WARM FRONT LIFTS NORTHEAST IN THE AFTERNOON. THESE MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH MAY CAUSE MINOR FLOODING AND RISING RIVER LEVELS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MCCLURE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 6 S VINTON 42.08N 92.03W
04/13/2006 M1.00 INCH BENTON IA TRAINED SPOTTER
0736 PM TSTM WND GST JESUP 42.48N 92.07W
04/13/2006 E0 MPH BUCHANAN IA LAW ENFORCEMENT
65 MPH WIND GUST
&&
STEVEKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 2 N VAN HORNE 42.04N 92.09W
04/13/2006 E1.50 INCH BENTON IA EMERGENCY MNGR
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TORNADO MARION 42.03N 91.59W
04/13/2006 LINN IA TRAINED SPOTTER
POWER LINES AND TREES DOWN
&&
STEVEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL SOUTH AMANA 41.78N 91.97W
04/13/2006 M1.25 INCH IOWA IA LAW ENFORCEMENT
0745 PM HAIL CEDAR RAPIDS 41.97N 91.67W
04/13/2006 M1.00 INCH LINN IA LAW ENFORCEMENT
&&
STEVEKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 15 W CEDAR RAPIDS 41.97N 91.96W
04/13/2006 E0.75 INCH BENTON IA TRAINED SPOTTER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT THU APR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 2 W WHITTIER 42.10N 91.51W
04/13/2006 LINN IA TRAINED SPOTTER
DEBRIS CLOUD OBSERVED
&&
RAYWThe Quad Cities radar (KDVN), 129 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 tornado. Local standard time, as filed.
Rated high F0
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502561.